California, 2017High Wind in California, April 6 to 7, 2017
April 6 to 7, 2017 · NWS EKA · 5 events in 5 counties and zones
An unusually strong April storm brought winter storm like winds to California. Significant damage occurred in Del Norte County where a third of the county lost power during the event.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually strong April storm brought winter storm like winds to California. Significant damage occurred in Del Norte County where a third of the county lost power during the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Apr 6, 1:44 PM PST, 1 hour 16 minutes earlier.
Area forecast discussion, Apr 6, 1:44 PM PST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
244 PM PDT Thu Apr 6 2017
.SYNOPSIS...A storm system will move across the region tonight,
bringing gusty winds, heavy rain, and isolated thunderstorms to
northwest California. Cold air will spread across the area by
Saturday, resulting in high elevation snow for interior locations.
&&
.DISCUSSION...WV imagery shows a vigorous upper-level shortwave
impulse located approximately 500 NM west of coastal NRN CA at
18Z Thursday. Strong destabilization and vertical motion
associated with this wave is yielding numerous lightning strikes
immediately downstream from an inferred vort lobe. Latest model
guidance shows the upper disturbance reaching NWRN CA between
00-06Z this evening, and will be accompanied by an increasing
threat for isolated thunderstorms over the coastal waters and
adjacent land zones. In addition, a plume of 1+ inch PW values
will brush the SRN half of the CWA, aiding in locally heavy rain
this evening for southern Humboldt County southward across
Mendocino County.
Otherwise, a southerly coastal jet from 50-70 kt is forecast to
spread east into the area this evening, and will aid in winds
gusting to 60-70 mph for exposed ridges in Humboldt County, and
around 60 mph near Crescent City. Winds across the area are
forecast to slacken significantly by late Friday morning as
surface low pressure near coastal OR/WA lifts north away from the
region.
Going into Friday night, model guidance shows a cold (H5
temperatures near -34 C) upper disturbance reaching NWRN CA. This
will cause snow levels to fall to around 3000 feet, and when
combined with re-invigorated shower development, will likely yield
accumulating snow for the higher elevations. Reference the latest
winter storm watch statement for additional information.
Shortwave ridging is then forecast to occur Saturday night into
part of Sunday. This will enhance the potential for clearing
skies, and with a cold airmass already in place, widespread
freezing temperatures will be possible for many interior
locations late Saturday night. Subsidence associated with the
shortwave ridging will also result in mainly dry weather through
mid Sunday afternoon, which will then be interrupted by another
round of precipitation Sunday night as a front passes east across
the region. Thereafter, the GFS and ECMWF show a second period of
dry conditions Monday afternoon into Tuesday, followed by a
chance of rain associated with a storm system digging
southeastward along the west coast.
&&
.AVIATION...Increasing adverse weather conditions expected
tonight and Friday as a fairly strong storm system approaches
Northwest California. Flight hazards will increase as the
associated cold front moves toward the region...bringing in
another bout of rain, strong winds, lower Cigs/Vis, LLWS and the
threat of a few thunderstorms. These flight hazards will
especially affect the coastal air terminals at ACV and CEC. Visual
satellite and radar pictures from 1:30-2:00 pm showed the next
system well offshore with mostly overcast ceilings extending
across the reach of Northwest California. After somewhat of a
brief lull in winds this morning, gusty conditions picked up once
again around midday along the Redwood Coast, particularly from
Cape Mendocino to Trinidad. /TA.
&&
.MARINE...The active weather pattern continues as a potent storm
system brings increasing winds and large, steep seas to northwest
California waters through tonight. Small craft conditions early
today will increase to strong gales by this afternoon with storm
force winds possible tonight. A storm warning was hoisted for the
northern outer waters tonight. Isolated gusts near 50 kt will be
possible nearshore around Point Saint George and Cape Mendocino as
well as across the southern outer waters. But these gusts will
not be as frequent. In addition to potent winds, thunderstorms
will be possible across the waters this afternoon and evening.
Winds will steadily decrease behind this system on Friday and turn
northerly by Saturday. As steep wind-driven waves decay on
Friday, a large fresh swell associated with the storm will enter
the waters bringing 20-24 ft surf to coastal zones primarily
northward of Cape Mendocino. Surf will be will also be large south
of Cape Mendocino but not large enough to warrant an advisory.
Looking ahead, models suggest the active pattern will continue
with one or two weather systems to impact the region late this
weekend and again next week. This means additional rounds of
increasing south winds, steep wind-driven waves, and fresh swell
to impact the waters. At first glance the system on Sunday does
not look as potent, with advisories possible, but then confidence
and uncertainty increases for the one next week. The Hanson plots
indicate that westerly swell systems will maintain elevated seas
near 8 to 12 ft around 12 seconds through early next week. /kml
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 3 PM this afternoon to 5 AM PDT Friday for
CAZ101>103-107>113.
High Wind Warning from 8 PM this evening to 2 AM PDT Friday for
CAZ101.
High Surf Advisory from 9 AM to 4 PM PDT Friday for CAZ101-103-
104.
Winter Storm Watch from Friday evening through Saturday morning
for CAZ102-105-106.
High Wind Warning from 3 PM this afternoon to 1 AM PDT Friday
for CAZ104>106.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 4 PM
PDT this afternoon for PZZ450- 455-470-475.
Gale Warning from 4 PM this afternoon to 5 PM PDT Friday for
PZZ450-455-475.
Storm Warning from 9 PM this evening to 9 AM PDT Friday for
PZZ470.
Gale Warning from 4 PM this afternoon to 9 PM PDT this evening
for PZZ470.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Apr 6, 8:42 AM PST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
942 AM PDT Thu Apr 6 2017
CAZ102-071645-
Del Norte Interior-
942 AM PDT Thu Apr 6 2017
...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT
FRIDAY...
...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING...
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
A Wind Advisory is currently in effect.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A Winter Storm Watch IS CURRENTLY IN EFFECT.
There is a slight chance for Thunderstorms and small hail Friday and
Saturday. Snow levels will fall to around 3000 feet by Saturday.
Widespread freezing temperatures are possible Saturday night into
Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For further details please refer to NOAA Weather Radio or
weather.gov/eureka.
CAZ105-106-071645-
Northern Humboldt Interior-Southern Humboldt Interior-
942 AM PDT Thu Apr 6 2017
...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 1 AM PDT
FRIDAY...
...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING...
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
A High Wind Warning is currently in effect.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A Winter Storm Watch IS CURRENTLY IN EFFECT.
There is a slight chance for Thunderstorms and small hail Friday and
Saturday. Snow levels will fall to around 3000 feet by Saturday.
Widespread freezing temperatures are possible Saturday night into
Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For further details please refer to NOAA Weather Radio or
weather.gov/eureka.
CAZ107-108-071645-
Northern Trinity-Southern Trinity-
942 AM PDT Thu Apr 6 2017
...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT
FRIDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
A Wind Advisory is currently in effect.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a slight chance for Thunderstorms and small hail Friday and
Saturday. Snow levels will fall to around 3000 feet by Saturday.
Widespread freezing temperatures are possible Saturday night into
Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For further details please refer to NOAA Weather Radio or
weather.gov/eureka.
CAZ103-071645-
Northern Humboldt Coast-
942 AM PDT Thu Apr 6 2017
...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT
FRIDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 9 AM TO 4 PM PDT FRIDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
A Wind Advisory is currently in effect.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A High Surf Advisory IS CURRENTLY IN EFFECT.
There is a slight chance for Thunderstorms and small hail Friday and
Saturday. Snow levels will fall to around 3000 feet by Saturday.
Widespread freezing temperatures are possible for interior locations Saturday
night into Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For further details please refer to NOAA Weather Radio or
weather.gov/eureka.
CAZ104-071645-
Southwestern Humboldt-
942 AM PDT Thu Apr 6 2017
...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 1 AM PDT
FRIDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 9 AM TO 4 PM PDT FRIDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
A High Wind Warning is currently in effect.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A High Surf Advisory IS CURRENTLY IN EFFECT.
There is a slight chance for Thunderstorms and small hail Friday and
Saturday. Snow levels will fall to around 3000 feet by Saturday.
Widespread freezing temperatures are possible for interior locations Saturday
night into Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For further details please refer to NOAA Weather Radio or
weather.gov/eureka.
CAZ109>113-071645-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
942 AM PDT Thu Apr 6 2017
...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT
FRIDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
A Wind Advisory is currently in effect.
A period of heavy rain is expected this evening. Local street
flooding and small stream flooding is possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a slight chance for Thunderstorms and small hail Friday and
Saturday. Snow levels will fall to around 3000 feet by Saturday.
Widespread freezing temperatures are possible Saturday night into
Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For further details please refer to NOAA Weather Radio or
weather.gov/eureka.
CAZ101-071645-
Coastal Del Norte-
942 AM PDT Thu Apr 6 2017
...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 AM PDT
FRIDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 9 AM TO 4 PM PDT FRIDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
A High Wind Warning is currently in effect.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A High Surf Advisory IS CURRENTLY IN EFFECT.
There is a slight chance for thunderstorms and small hail Friday and
Saturday. Snow levels will fall to around 3000 feet by Saturday.
Widespread freezing temperatures are possible Saturday night into
Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For further details please refer to NOAA Weather Radio or
weather.gov/eureka.
High Wind, Southern Humboldt Interior
- When
- April 6, 3:00 PM PST to April 7, 10:00 PM PST
- Where
- Southern Humboldt Interior forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Kneeland RAWS reported wind gusts between 55 and 63 mph.
High Wind, Southwestern Humboldt
- When
- April 6, 5:00 PM PST to April 7, 1:00 AM PST
- Where
- Southwestern Humboldt forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Cooskie Mountain RAWS reported wind gusts between 60 and 78 mph.
High Wind, Coastal Del Norte
- When
- April 7, 12:10 AM PST to 3:00 AM PST
- Where
- Coastal Del Norte forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.745, -123.958 (the zone’s center; the record gives no point)
Wind gusts between 55 and 71 mph occurred from around midnight to 3 am in coastal Del Norte County. Numerous trees were damaged and fell onto roads. This included the temporary closure of Highway 101. Over 9,000 customers lost power, which is at least a third of the entire county's population.
High Wind, Del Norte Interior
- When
- April 7, 1:00 AM PST to 10:00 AM PST
- Where
- Del Norte Interior forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.745, -123.958 (the zone’s center; the record gives no point)
Camp Six RAWS reported wind gusts between 55 and 69 mph.
High Wind, Northern Humboldt Interior
- When
- April 7, 2:00 AM PST to 8:00 AM PST
- Where
- Northern Humboldt Interior forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Measured wind gusts at Slate Creek RAWS between 60 and 88 mph. Schoolhouse RAWS also reported wind gusts to 65 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Florida, April 6, 20172 injured · $350,000 · EF2 · 3 events
- High Wind in South Carolina, April 6, 20171 death · 50 kt wind · 1 event
- Tornadoes and Damaging Winds in Virginia, April 6, 2017$402,000 · EF1 · 13 events
- Winter Storm in Ohio, April 6 to 7, 2017$350,000 · 2 events
- Tornadoes and Hail in Florida, April 6, 20171 injured · $115,000 · EF0 · 3 events
- Tornadoes and Damaging Winds in Virginia, April 6, 2017EF0 · 55 events
- Flooding in New York, April 6 to 12, 2017$115,000 · 4 events
- Damaging Winds in Maryland, April 6, 2017$70,000 · 52 kt wind · 8 events
- Flooding in New York, April 6 to 9, 2017$65,000 · 2 events
- High Wind in North Carolina, April 6 to 7, 2017$60,000 · 55 kt wind · 3 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, April 6, 201760 kt wind · 39 events
- Debris Flows and Flooding in California, April 6 to 8, 2017$15,000 · 72 kt wind · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697483, 697484, 697480, 697481, 697482.